Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 16, NWS Kansas City, MO

May 2, 2018Atchison County, Nodaway County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 2, 2018, 5:43 PM CDT for Atchison County, Nodaway County, Missouri. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2018, 5:43 PM CDT (22:43 UTC)
Expired
May 2, 2018, 6:30 PM CDT
In force
47 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Atchison County, MO, Nodaway County, MO

The radar

The Omaha radar (KOAX), 139 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 5:27 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
483 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

068 
WUUS53 KEAX 022243
SVREAX
MOC005-147-022330-
/O.NEW.KEAX.SV.W.0016.180502T2243Z-180502T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
543 PM CDT WED MAY 2 2018

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Northeastern Atchison County in northwestern Missouri...
  Northwestern Nodaway County in northwestern Missouri...

* Until 630 PM CDT.

* At 542 PM CDT, a severe thunderstorm was located near Tarkio,
  moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Tarkio, Burlington Junction, Clearmont, Elmo, Braddyville, Westboro
  and Blanchard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 100 AM CDT for northwestern
Missouri.

LAT...LON 4058 9491 4057 9487 4033 9525 4039 9545
      4058 9532
TIME...MOT...LOC 2242Z 217DEG 25KT 4041 9530 

HAIL...1.00IN
WIND...60MPH
 
$$

CDB
4 follow-up statements
633 
WWUS53 KEAX 022253
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
553 PM CDT WED MAY 2 2018

MOC005-147-022330-
/O.CON.KEAX.SV.W.0016.000000T0000Z-180502T2330Z/
Atchison MO-Nodaway MO-
553 PM CDT WED MAY 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHEASTERN ATCHISON AND NORTHWESTERN NODAWAY COUNTIES...

At 552 PM CDT, a severe thunderstorm was located near Tarkio, moving
northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Clearmont, Elmo, Braddyville and Blanchard. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 100 AM CDT for northwestern
Missouri.

LAT...LON 4058 9491 4057 9487 4035 9527 4042 9537
      4058 9529
TIME...MOT...LOC 2252Z 218DEG 23KT 4045 9525 

HAIL...1.00IN
WIND...60MPH
 
$$

CDB
311 
WWUS53 KEAX 022306
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
606 PM CDT WED MAY 2 2018

MOC005-147-022330-
/O.CON.KEAX.SV.W.0016.000000T0000Z-180502T2330Z/
Atchison MO-Nodaway MO-
606 PM CDT WED MAY 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHEASTERN ATCHISON AND NORTHWESTERN NODAWAY COUNTIES...

At 605 PM CDT, a severe thunderstorm was located near Burlington
Junction, or 10 miles east of Tarkio, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Clearmont, Elmo, Braddyville and Blanchard. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 100 AM CDT for northwestern
Missouri.

LAT...LON 4058 9491 4057 9487 4038 9521 4043 9528
      4058 9522
TIME...MOT...LOC 2305Z 223DEG 21KT 4047 9519 

HAIL...1.00IN
WIND...60MPH
 
$$

CDB
716 
WWUS53 KEAX 022315
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
615 PM CDT WED MAY 2 2018

MOC005-022325-
/O.CAN.KEAX.SV.W.0016.000000T0000Z-180502T2330Z/
Atchison MO-
615 PM CDT WED MAY 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ATCHISON COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 100 AM CDT for northwestern
Missouri.

LAT...LON 4058 9490 4057 9490 4057 9487 4040 9518
      4048 9518 4048 9520 4058 9520
TIME...MOT...LOC 2315Z 223DEG 21KT 4051 9514 

$$

MOC147-022330-
/O.CON.KEAX.SV.W.0016.000000T0000Z-180502T2330Z/
Nodaway MO-
615 PM CDT WED MAY 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN NODAWAY COUNTY...

At 615 PM CDT, a severe thunderstorm was located near Burlington
Junction, or 13 miles east of Tarkio, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Clearmont, Elmo and Braddyville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 100 AM CDT for northwestern
Missouri.

LAT...LON 4058 9490 4057 9490 4057 9487 4040 9518
      4048 9518 4048 9520 4058 9520
TIME...MOT...LOC 2315Z 223DEG 21KT 4051 9514 

HAIL...1.00IN
WIND...60MPH
 
$$

CDB
340 
WWUS53 KEAX 022325
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
625 PM CDT WED MAY 2 2018

MOC147-022335-
/O.EXP.KEAX.SV.W.0016.000000T0000Z-180502T2330Z/
Nodaway MO-
625 PM CDT WED MAY 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN NODAWAY COUNTY
WILL EXPIRE AT 630 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

A Tornado Watch remains in effect until 100 AM CDT for northwestern
Missouri.

LAT...LON 4058 9490 4057 9490 4057 9487 4040 9518
      4048 9518 4048 9520 4058 9520
TIME...MOT...LOC 2325Z 217DEG 25KT 4056 9509 

$$

CDB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:12 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, May 2, 3:12 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
312 PM CDT Wed May 2 2018

.Discussion...
Issued at 312 PM CDT WED MAY 2 2018

Continuing to watch storms develop along a southwest-to-northeast
oriented stationary boundary across KS, which will be the focus
for severe weather in our area within the next few hours. A
shortwave trough has been lifting northeast along the front,
enhancing lift, and helping to fuel convective initiation where
weak capping has prevented the boundary itself from firing. Storms
will continue to both develop and move northeastward through the
afternoon and evening, reaching northeast KS and northwest MO as
early as 5PM and areas further south through 8PM. A few isolated
echoes have developed a bit ahead of the trough in northwest MO
and southern IA, but may not fully root in the boundary layer due
to stronger capping, and less favorable low- and mid-level lapse
rates should prevent the rapid updraft intensification seen
farther to the southwest.

As these storms and the shortwave trough arrive this evening,
cooling from the trough should steepen lapse rates and increase
instability, and although some weak capping may linger especially
south of I-70, the lift from the shortwave trough and the robust
nature of the convection when it arrives should mitigate its
impacts. Storms have already begun to congeal into a complex, and
this will likely continue as updrafts merge and dry air aloft
promotes cold pool development, making the primary severe weather
threat straight-line winds. However, deep layer shear in the 40-50
kts range may promote embedded supercell structures, leading to a
hail and isolated tornado threat as well. 0-3 km shear vectors
will increase to between 30-35 kts and will also veer to the west
southwest during the evening, becoming favorable for mesovortices
with an east-northeast system propagation.

The complex will sweep through the region by midnight; however,
additional development is possible in its wake early Thursday as
the low- level jet transports moisture and elevated instability
northward. These storms will likely be elevated and their severe
threat limited to mainly hail, but flash flooding will also be a
concern as very efficient rain-makers move over already saturated
ground. Rainfall rates of up to 2" per hour are possible, and
while QPF has been raised, it likely does not capture the high-end
possibilities. A flash flood watch has been issued for portions
of the CWA, but may need to be expanded further north depending on
what falls this evening and where storms develop early Thursday
morning.

These storms may linger into mid-morning, and could leave behind
any number of outflow boundaries to influence storm development on
Thursday. Capping should help to limit development along any pre-
existing outflow boundaries during the afternoon, but they could
still be an influence during the evening when the main upper
trough moves into the region. The nearly stationary boundary will
begin to push southeast as a cold front when the upper trough
arrives, fueling another round of convection that will move
southeast through the CWA during the late afternoon and evening.
All severe hazards are possible with favorable deep layer shear
and plenty of instability, but the undercutting of cold air behind
the front may somewhat limit the tornado potential. However, any
storms that develop ahead of the front or ride along some sort of
existing outflow could have an enhanced tornado potential. Flash
flooding will again be a concern during this final round of
convection Thursday afternoon and evening, especially in areas
where flooding occurs early in the morning.

Once the system moves out Thursday evening, quieter conditions are
expected for the weekend.

&&

.Aviation...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 101 PM CDT WED MAY 2 2018

In the short term, ceilings will vary between 2500 and 3500 ft,
then should settle above 3 kft for the rest of the afternoon. A
line of storms will move into the terminals around 01-02z,
bringing very gusty west winds, lowered ceilings and briefly very
low visibilities during the most intense period of storms. These
storms should move through within 1-2 hours, but additional storms
may develop around or after 06z and continue on and off through
the rest of the TAF period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch from 7 PM CDT this evening through Thursday
     evening for KSZ025-057-060-102>105.

MO...Flash Flood Watch from 7 PM CDT this evening through Thursday
     evening for MOZ020>022-028>030-037-038-043-044-053-054.

&&

Discussion...Laflin
Aviation...Laflin
Hazardous weather outlook, May 2, 7:35 AM CDT, 10 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
735 AM CDT Wed May 2 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-031245-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
735 AM CDT Wed May 2 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Severe weather is expected this evening across the entire outlook
 area. Damaging winds, large hail, and a few tornadoes are all
 possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

 Severe weather is possible throughout the day on Thursday. Large
 hail is possible during the morning hours, and all severe weather
 hazards including damaging winds, large hail and a few tornadoes
 are possible in the late afternoon and evening.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, May 2, 5:24 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
524 PM CDT WED MAY 2 2018

MOZ001-002-022315-
Atchison MO-Nodaway MO-
524 PM CDT WED MAY 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ATCHISON AND NORTHWESTERN
NODAWAY COUNTIES UNTIL 615 PM CDT...

At 524 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tarkio, moving northeast at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Tarkio, Fairfax, Burlington Junction, Clearmont, Elmo and Westboro.

This includes Interstate 29 between mile markers 100 and 103.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4057 9491 4026 9526 4027 9552 4058 9532
TIME...MOT...LOC 2224Z 213DEG 29KT 4044 9534

CDB

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 12:13 AM CDTSpecial Weather StatementEAXBuchanan32 min
May 2, 1:35 PM CDTFlash Flood WatchEAXAndrew, Atchison, Bates, Buchanan, Caldwell, Cass and 14 more15 hr
May 2, 5:24 PM CDTSpecial Weather StatementEAXAtchison51 min
May 2, 6:49 PM CDTSevere Thunderstorm WarningEAXAtchison, Holt, Nodaway41 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.